Georgia, 2010

Hail and Damaging Winds in Georgia, May 23, 2010

May 23, 2010 · NWS CAE · 3 events in 2 counties and zones

Isolated severe thunderstorms developed over the CSRA and produced large hail and an intense microburst that damaged some homes and took down trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms developed over the CSRA and produced large hail and an intense microburst that damaged some homes and took down trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 23, 9:23 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 23, 9:23 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1023 PM EDT SUN MAY 23 2010

.SYNOPSIS...
HIGH PRESSURE WILL BE CENTERED OFF THE NORTHEAST COAST WITH LOW
PRESSURE OFF THE SOUTHEAST COAST THROUGH TUESDAY. THIS COMBINATION
WILL RESULT IN A MOIST ONSHORE FLOW INTO THE FORECAST AREA. SOME
DRYING WILL BEGIN WEDNESDAY AS THE LOW SHIFTS A LITTLE FARTHER
EASTWARD.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS CONTINUE TO DRIFT SOUTHWARD OUT OF NORTH CAROLINA.
CONDITIONS HAVE BECOME MORE STABLE LATE AT NIGHT OVER THE WESTERN
AND CENTRALS PARTS OF THE CAE CWA. THINK 20 PERCENT CHANCE OF
SHOWERS SHOULD SUFFICE THERE. MORE AERIAL COVERAGE IS POSSIBLE IN
THE EASTERN PART AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT THERE.
WILL GO 30 PERCENT CHANCE IN THE EAST. WILL ISSUE UPDATED PUBLIC
PRODUCTS SHORTLY.

PREVIOUS DISCUSSION...
EXPECT THUNDERSTORMS WILL CONTINUE INTO THE EVENING ASSOCIATED
MAINLY WITH HEATING AND A WEAK SURFACE TROUGH IN THE EAST PART.
THE SEA BREEZE FRONT MAY ALSO MOVE WELL INLAND. THE THUNDERSTORM
CHANCE APPEARS HIGHER IN THE EAST PART BECAUSE OF THESE FEATURES.
THUNDERSTORM COVERAGE WILL LIKELY REMAIN LIMITED BECAUSE OF
SHALLOW MOISTURE. THE MAV AND MET MOS SUPPORT CHANCE POPS. LAPS
THIS AFTERNOON INDICATES MODERATE INSTABILITY WITH LI/S AROUND -6.
THIS INSTABILITY PLUS DRY AIR ALOFT AIDING DOWNDRAFTS AND WET-BULB
ZERO HEIGHTS NEAR 10000 FEET SUPPORT A POSSIBILITY OF
THUNDERSTORMS CONTAINING DAMAGING WIND AND HAIL. THE MODELS SHOW
MOISTURE BECOMING DEEPER LATER TONIGHT AS THE ELONGATED UPPER LOW
DROPS SOUTHWARD AND INTO THE AREA. DESPITE THE INCREASED MOISTURE
BELIEVE THE CHANCE MOS POPS ARE REASONABLE LATE TONIGHT BECAUSE OF
THE LOSS OF HEATING. THE SEVERE THREAT SHOULD DIMINISH TONIGHT
BECAUSE OF DIURNAL COOLING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE MODELS ARE CONSISTENT SHOWING HIGH MOISTURE MONDAY THROUGH
TUESDAY ASSOCIATED WITH THE UPPER LOW NEAR THE REGION AND LOW-LEVEL
ONSHORE FLOW. THE NAM AND GFS KEEP LIFT WEAK WITH MAINLY LIGHT
RAINFALL AMOUNTS. CLOUDINESS SHOULD LIMIT INSTABILITY SO EXPECT
MAINLY SHOWERS. HOWEVER...COLD MID-LEVEL TEMPERATURES ASSOCIATED
WITH THE UPPER LOW SUPPORTS POSSIBLE THUNDERSTORMS ESPECIALLY IF
BREAKS IN THE CLOUDINESS DEVELOPS. PLAN TO KEEP THUNDERSTORMS IN
THE FORECAST. THE COOLER HIGH TEMPERATURE GUIDANCE APPEARS BETTER
BECAUSE OF EXPECTED CLOUDINESS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE GFS AND ECMWF INDICATE THE EXTENDED PERIOD WILL BE MAINLY DRY.
THE MODELS SHOW THE REX BLOCK BEGINNING TO BREAK DOWN WEDNESDAY WITH
THE UPPER RIDGE TO THE WEST DIRECTING A DRY NORTH TO NORTHWEST FLOW
INTO THE REGION. THE LOW OFF THE COAST APPEARS TO LIFT FARTHER NORTHEAST
OF THE REGION WITH DIMINISHING LOW-LEVEL MOISTURE IN THE FORECAST
AREA. BESIDES HEATING...SUPPORT FOR THUNDERSTORMS APPEARS TO BE H5
DI FLUENT FLOW AND WEAK LEE-SIDE TROUGHING DURING MUCH OF THE
PERIOD PLUS A POSSIBLE BACK DOOR COLD FRONT TOWARD THE END OF THE
PERIOD. BELIEVE THE GFS ENSEMBLE MEAN POPS ARE THE BEST FORECAST
WITH VALUES NEAR 20 PERCENT. THE ENSEMBLE MEAN TEMPERATURES
SUPPORT LOWS IN THE 60S AND HIGHS MAINLY IN THE LOWER TO MIDDLE
80S EARLY...AND MIDDLE TO UPPER 80S LATE IN THE PERIOD.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD. UPPER LEVEL
LOW NORTH OF THE AREA WILL SLOWLY MOVE TOWARD THE REGION THROUGH
THE TAF PERIOD RESULTING IN INCREASING CHANCES OF SHRA/TSRA AFTER
24/12Z. CURRENT SEA BREEZE INTERACTIONS HAVE STRONG TSRA ALONG THE
COAST WITH SOME OF THE OUTFLOWS EXPECTED TO CROSS OGB THROUGH
24/04Z...HAVE INCLUDED A TEMPO FOR THE ASSOCIATED WIND GUSTS.
MODELS INDICATE SOME MVFR FOG AT OGB/AGS DURING THE EARLY MORNING
HOURS...HOWEVER CONFIDENCE REMAINS LOW IN FOG SO WILL WAIT AND IF
NEEDED HANDLE WITH A TEMPO GROUP AT NEXT ISSUANCE. AFTER 24/12Z
UPPER LOW WILL BE THE FOCUSING MECHANISM FOR SHRA/TSRA THROUGH THE
REMAINDER OF THE PERIOD...UNTIL CONFIDENCE IMPROVES IN COVERAGE
AND TIMING WILL HANDLE WITH VCSH.

EXTENDED AVIATION OUTLOOK...MVFR CIGS AND VSBYS WILL BE POSSIBLE
MONDAY NIGHT/TUESDAY MORNING IN SHOWERS AND THUNDERSTORMS. LOWER
CHANCES OF MVFR CIGS AND VSBYS WILL ALSO BE POSSIBLE TUESDAY
THROUGH FRIDAY IN MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 23, 10:02 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1102 PM EDT SUN MAY 23 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1102 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 6:08 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
708 PM EDT SUN MAY 23 2010

SCZ031-038-240000-
CLARENDON-SUMTER-
708 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT CLARENDON AND SUMTER COUNTIES...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG
THUNDERSTORMS IN SOUTHERN SUMTER COUNTY BETWEEN SUMTER AND PINEWOOD
MOVING SOUTH AT 15 MPH. THESE STORMS WILL MOVE INTO NORTHERN
CLARENDON COUNTY BETWEEN PAXVILLE AND MANNING IN THE NEXT 20
MINUTES.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, May 23, 7:20 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT SUN MAY 23 2010

SCZ038-240115-
CLARENDON-
820 PM EDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TURBEVILLE MOVING SOUTHWEST AT 20 MPH.
THIS STORM WILL MOVE JUST EAST OF MANNING IN ABOUT 20 MINUTES.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, May 23, 9:58 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1058 PM EDT SUN MAY 23 2010

SCZ018-020-025-026-240400-
EDGEFIELD-MCCORMICK-NEWBERRY-SALUDA-
1058 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT EDGEFIELD...MCCORMICK...NEWBERRY
AND SALUDA COUNTIES THROUGH MIDNIGHT...

AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT 10 MILES EAST OF GREENWOOD MOVING SOUTH
AT 30 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH
Special weather statement, May 23, 10:57 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1157 PM EDT SUN MAY 23 2010

SCZ018-025-240500-
EDGEFIELD-MCCORMICK-
1157 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT EDGEFIELD AND MCCORMICK COUNTIES
THROUGH 1 AM...

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 15 MILES SOUTH OF GREENWOOD...MOVING SOUTH
AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH

The radar

The Columbia radar (KCAE), 112 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 23, 11:28 PM EST to 11:30 PM EST
Where
Lincoln County, 11 mi ESE of Lincolnton to 2.91 mi SSW of Double Branches
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.719, -82.303

Sheriff reported trees down over the southern end of the county near the lake on Double Branches road and Waters Edge road.

Thunderstorm Wind, Columbia

When
May 23, 11:30 PM EST to 11:40 PM EST
Where
Columbia County, 0.55 mi NW of Leah to 0.9 mi SE of Phinizy
Measured
80 kt (92 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.676, -82.336

A severe thunderstorm produced a microburst in the western end of Columbia County early this morning around 12:30 a.m. downing numerous trees and power lines. Quarter size hail was also reported in the affected area.

Columbia County Roads & Bridges crews have been out since 2am clearing the trees from the roadways. The supervisor advised me at 7:45 a.m. that they were near finished clearing the fallen trees from the roadways.

One of the affected residents on Old Lincolnton Road in Appling advised me this morning that her family had been awakened by the loud boom of thunder and then saw the rain blowing sideways, followed by the large hail pounding on her home. That’s when a70-foot tall pine tree was blown over onto her home.

All of the downed trees are laying in the same direction, indicating the microburst and not a tornado. However, the howling fierceness of the wind in a microburst is very much like a tornado just in a straight line.

Below is a list of locations of reports of trees down, power lines down, and property damage:

Trees Down:

1. 104/Waters Edge Ln. |2. Crawford Place Dr/Ray Owens Rd.|3. Ridge Rd/104.|4. Cobbham Rd/Ray Owens Rd.|5. Ray Owens/Tom Bartles Rd.|6. Full Moon Dr/Keg Creek.|7. 3262 Ray Owens Rd.|8. Eubanks Rd/(104/Ray Owens).|9. Cobbham/Gales intersection. |10. Old Lincolnton Road/Tommy Shaw Drive.|11. 6400 block of Ridge Road.|12. Keg Creek/Full Moon Drive.|13. 6514 Washington Road.|14. Ridge Road/Bohler Drive.

Power Lines Down:

1. 3262 Ray Owens Rd.|2. Full Moon Dr/Keg Creek.|3. Ridge Rd/Ray Owens received @ 4am.|4. Eubanks Rd(104/Ray Owens).|5. Keg Creek/Full Moon.|6. 6514 Washington Road.

Property Damage:

1. 6633 Eubanks Dr.|2. Eubanks Dr./Suan Dr.|3. 4219 Old Lincolnton Road.

Hail, Columbia

When
May 23, 11:34 PM EST to 11:36 PM EST
Where
Columbia County, Appling
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.550, -82.320

EM reported 1 inch hail on Old Lincolnton road in Appling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221328, 221330, 221331.